Some Results on Blow up for Semilinear Parabolic Problems

Conference paper
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 47)


We discuss on recent results concerning the asymptotics near blow-up of nonnega-tive solutions of
$$\begin{array}{*{20}{c}} {{{u}_{t}} = {{u}_{{xx}}} + f\left( u \right); - \infty < x < \infty ,t > 0} \hfill \\ {u\left( {x,0} \right) = {{u}_{0}}\left( x \right); - \infty < x < \infty ,} \hfill \\ \end{array}$$
where f (u)=u p with p > 1 or f (u) = eu, and u 0(x) is continuous, nonnegative and bounded. AMS(MOS) subject classifications. 35B40, 35K55, 35K57

Key words and phrases

Semilinear parabolic problems blow up asymptotic behaviour of solutions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    S. Angenent, The zero set of a solution of a parabolic equation, J. Reine Angew Math. 390 (1988), 79–96.MathSciNetzbMATHGoogle Scholar
  2. [AF]
    S. Angenent And B. Fiedler, The dynamics of rotating waves in scalar reaction-diffusion equations, Trans. Amer. Math. Soc. 307 (1988), 545–568.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [AW]
    D.G. Aronson And H.F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Advances in Math. 30 (1978), 33–76.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [Be]
    H. Bellout, A criterion for blow-up of solutions to semilinear heat equations, SI AM J. Math. Anal. 18 (1987), 722–727.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [BB]
    J. Bebernes And S. Bricher, Final time blow up profiles for semilinear parabolic equations via center manifold theory, SIAM J. Math Anal., to appear.Google Scholar
  6. [BBE]
    J. Bebernes, A. Bressan And D. Eberly, A description of blow-up for the solid fuel ignition model, Indiana Univ. Math. J. 36 (1987), 131–136.MathSciNetCrossRefGoogle Scholar
  7. [BE]
    J. Bebernes And D. Eberly, Mathematical problems from combustion theory, Applied Mathematical Sciences v. 83, Springer Verlag (1989).Google Scholar
  8. [BK]
    M. Berger AND R.V. KOHN, A rescaling algorithm for the numerical calculation of blowing up solutions, Comm. Pure Appl. Math. 41 (1988), 841–863.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [BS]
    C. Bandle AND I. Stakgold, The formation of the dead core in a parabolic reaction-diffusion equation, Trans. Amer. Math. Soc. 286 (1984), 275–293.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [Br1]
    A. Bressan, On the asymptotic shape of blow-up, Indiana Univ. Math. J. to appear.Google Scholar
  11. [Br2]
    A. Bressan, Stable blow-up patterns, J. Diff. Equations, to appear.Google Scholar
  12. [CF]
    L.A. Caffarelli AND A. Friedman, Blow-up of solutions of nonlinear heat equations, J. Math. Anal, and Appl. 129 (1988), 409–419.MathSciNetCrossRefGoogle Scholar
  13. [CM]
    X.Y. Chen AND H. Matano, Convergence, asymptotic periodicity and finite blow-up in one-dimensional semilinear heat equations, J. Diff. Equations, 78 (1989), 160–190.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [CMM]
    X. Chen, H. Matano and M. Mlmura, Finite-point extinction and continuity of interfaces in a semilinear diffusion equation with strong absorption, to appear.Google Scholar
  15. [D]
    J. Dold, Analysis of the early stage of thermal runaway, Quart. J. Mech. appl. Math. 38 (1985), 361–387.zbMATHCrossRefGoogle Scholar
  16. [EK]
    L.C. Evans AND B.F. Knerr, Instantaneous shrinking of the support of nonnegative solutions to certain nonlinear parabolic equations and variational inequalities, III, J. Math. 23 (1979), 153–166.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [FG]
    S. Filippas and J.S. Guo, Quenching profiles for one-dimensional semilinear heat equations, to appear.Google Scholar
  18. [FK]
    S. Filippas AND R.V. Kohn, Refined asymptotics for the blow-up of ut- Δu = up, Comm. Pure Appl. Math., to appear,.Google Scholar
  19. [FM]
    A. Filippas AND J.B. Mc Leod, Blow-up of positive solutions of semilinear heat equations, Indiana Univ. Math. J. 34 (1985), 425–447.MathSciNetCrossRefGoogle Scholar
  20. [Fu]
    H. Fujita, On the blowing-up of solutions of the Cauchy problem for ut =u + Au 1+ α, J. Fac. Sci. Univ. of Tokyo, Section I, 13 (1966), 109–124.Google Scholar
  21. [GHV1]
    V.A. Galaktionov, M.A. Herrero AND J.J.L. Velazquez, The space structure near a blow-up point for semilinear heat equations: a formal approach, USSR Comp. Math, and Math. Physics, 31, 3 (1991), 399–411.MathSciNetGoogle Scholar
  22. [GHV2]
    V.A. Galaktionov, M.A. Herrero AND J.J.L. Velazquez, The structure of solutions near an extinction point in a semilinear heat equation with strong absorption: a formal approach, To appear in the volume Nonlinear diffusion equations and their equilibrium states. N.G. Lloyd et al. ed., Brikhäuser Verlag.Google Scholar
  23. [GP1]
    V.A. Galaktionov AND S.A. Posashkov, The equation ut = uxx + u β. Localization, asymptotic behaviour of unbounded solutions, Preprint N. 97 M., Keldysh Inst. Appl. Math. (1985) (in russian).Google Scholar
  24. [GP2]
    V.A. Galaktionov AND S.A. Posashkov, Application of new comparison theorems in the investigation of unbounded solutions of nonlinear parabolic equations, Diff. Urav. 22, 7 (1986), 1165–1173.MathSciNetGoogle Scholar
  25. [GK1]
    Y. Glga AND R.V. Kohn, Asymptotically self-similar blow-up of semilinear heat equations, Comm. Pure Appl. Math. 38 (1985), 297–319.MathSciNetCrossRefGoogle Scholar
  26. [GK2]
    Y. Giga AND R.V. Kohn, Characterizing blow-up using similarity variables, Indiana Univ. Math. J. 36, (1987), 1–40.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [GK3]
    Y. Giga AND R.V. Kohn, Nondegeneracy of blow-up for semilinear heat equations, Comm. Pure Appl. Math. XLII(198), 845–884.Google Scholar
  28. [H]
    D. Henry, Geometric theory of semilinear parabolic equations, Springer Lecture Notes in Mathematics No. 840 (1981).Google Scholar
  29. [VI1]
    M.A. Herrero AND J.J.L. VelÁzquez, Blow up behaviour of one dimensional semilinear parabolic equations, Ann. Inst. Henri Poincaré, to appear.Google Scholar
  30. [HV2]
    M.A. Herrero AND J.J.L. VelÁzquez, Flat blow-up in one-dimensional semilinear heat equations, Integral and Differential Equations, to appear.Google Scholar
  31. [HV4]
    M.A. Herrero And J.J.L. VelÁzquez, Plane structures in thermal runaway, Israel J. Maths., to appear.Google Scholar
  32. [HV5]
    M.A. Herrero AND J.J.L. VelÁzquez, Generic behaviour of one-dimensional blow-up patterns, Annali della Sc. Norm. Sup. de Pisa, to appear.Google Scholar
  33. [HV6]
    M.A. Herrero And J.J.L. VelÁzquez, Approaching an extinction point in one-dimensional semilinear heat equations with strong absorption, J. Math. Anal, and Appl. to appear.Google Scholar
  34. [HSS]
    L.M. Hocking, K. Stewartson And J.T. Stuart, A nonlinear instability burst in plane parallel flow, J. Fluid Mech. 51 (1972), 705–735.zbMATHCrossRefGoogle Scholar
  35. [K]
    A.S. Kalashnikov, The propagation of disturbances in problems of nonlinear heat conduction with strong absorption, USSR. Comp. Math, and Phys. 14 (1974), 70–85.CrossRefGoogle Scholar
  36. [Ka]
    H. Kawarada, On solutions of initial boundary values problems for RIMS Kyoto U. 10 (1975), 729–MathSciNetzbMATHCrossRefGoogle Scholar
  37. [L]
    A.A. Lacey, Mathematical analysis of thermal runaway for spatially inhomogeneous reactions, SIAM J. Appl. Math. 43 (1983), 1350–1386.MathSciNetzbMATHCrossRefGoogle Scholar
  38. [Le1]
    H.A. Levine, Some nonexistence and instability theorems for solutions of formally parabolic equations of the form ut =-Au + F(u), Arch. Rat. Mech. Anal. 51, 5 (1973), 371–386.zbMATHCrossRefGoogle Scholar
  39. [Le2]
    H.A. Levine, Quenching, nonquenching and beyond quenching for solutions of some parabolic equations, Annali di Mat. Pura ed Appl. CLV (1989), 243–250.Google Scholar
  40. [M]
    H. Matano, Nonincrease of the lap number of a solution for a one-dimensional semilinear parabolic equation, J. Fac. Sci, Univ. Tokyo, Sec. IA, 29 (1982), 401–441.MathSciNetzbMATHGoogle Scholar
  41. [Me]
    F. Merle, On the existence of a blow-up solution of the nonlinear heat equation with arbitrarily given blow-up points, to appear.Google Scholar
  42. [V]
    J.J.L. Velazquez, Local behaviour near blow-up points for semilinear parabolic equation, J. Diff. Equations, to appear.Google Scholar
  43. [W]
    F.B. Weissler, Single point blow-up of semilinear initial value problems, J. Diff. Equations 55 (1984), 204–224.MathSciNetzbMATHCrossRefGoogle Scholar
  44. [Wi]
    D.V. Widder, The heat equation, Academic Press, New-York (1975).zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1993

Authors and Affiliations

  1. 1.Departamento de Matematica AplicadaUniversidad Complutense, Facultad de MatematicasMadridSpain
  2. 2.Institute for Mathematics and its ApplicationsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations